Tinnitus Is Back :(

Discussion in 'Support' started by racerfish, Aug 21, 2016.

tinnitus forum
    1. racerfish
      No Mood

      racerfish Member Benefactor

      Tinnitus Since:
      2005
      Cause of Tinnitus:
      Noise / T worsened with antiobiotics
      Hi, I'm new here though not new to tinnitus. I got T about 10 years ago from listening to music too loud for too long. At the time I felt totally hopeless but eventually habituated to the T and then barely noticed it after 2-3 years. I think the T also went down with time. In any event, I didn't think about it much after that.

      Fast forward to now. I was diagnosed with UTI (even though I have almost no symptoms) and given 275 mg of Cipro 2 times per day. Shortly after the first dose, my ears felt full, like I had to pop them. An hour after the 2nd dose, I noticed a sudden increase in the volume in my T along with other crappy side effects. I immediately stopped taking the medicine and went a little over a week without taking anything else and the T (or at least my perception of it) got a little better.

      A different doctor gave me Augmentin (another antibiotic) for my UTI. After just 1 dose which I took the other day, my T spiked even further and has not gone back down. It sounds like a loud tea kettle going off in the background. I read tons of stuff about how ototoxic antiobiotics can be, and they are scary. Lots of stories of permanent T and permanent hearing loss that scare the crap out of me.

      So here I am, deathly afraid to ever take any other antibiotics again and worrying that the spike in my T won't go away. How do others deal with this who've had drug-induced T or T that worsened because of antibiotics? I know at some point in the future I will have to take antibiotics for something but now worry that it will destroy my ears. Anyone else who has drug-induced T show signs of improvement with time? What do you now that you know antibiotics will worsen your T? Any alternatives?

      Just to add, I am taking magnesium chelate supplements and NAC to help detox from the Cipro. These don't seem to affect my T volume at all though I heard magnesium is good for the ears.
       
    2. undecided
      Fine

      undecided Member

      Location:
      Greece
      Tinnitus Since:
      04/2014
      Cause of Tinnitus:
      Unknown.
      That's probably your best bet right there.
      Keep taking them for a some time, hopefully they'll achieve the neuroprotective effect that some studies claim.
      I'd tell you to go for a quick course of betamethasone but messing with your immune system is not recommended when there's a bacterial infection floating around.
       
    3. linearb
      Psychedelic

      linearb Member Hall of Fame

      Location:
      East Coast USA
      Tinnitus Since:
      1998
      hi,

      are you sure you actually have a UTI, that is, confirmed by a culture which found specific bacteria?

      Cipro is super toxic, but you didn't take very much. Things may settle down a lot back to your old normal, but it could take a while. The best thing you can do in the meantime is try to calm down, live as healthily as possible, and try not to monitor your tinnitus.
       
    4. racerfish
      No Mood

      racerfish Member Benefactor

      Tinnitus Since:
      2005
      Cause of Tinnitus:
      Noise / T worsened with antiobiotics
      Anything else you recommend besides the magnesium and NAC supplements I'm now taking? I've heard that Vitamin D and E are also good.
       
    5. racerfish
      No Mood

      racerfish Member Benefactor

      Tinnitus Since:
      2005
      Cause of Tinnitus:
      Noise / T worsened with antiobiotics
      Yes, they did a culture and found it but I have no symptoms and am reading that asymptomatic UTI should NOT be treated which angers me even more. Is what's frustrating is that I've taken both Cipro and Augmentin before with no problems. My thinking is that ototoxicity is cumulative and they've just cut through my ears' tolerance level similar to sound.
       
    6. linearb
      Psychedelic

      linearb Member Hall of Fame

      Location:
      East Coast USA
      Tinnitus Since:
      1998
      It's all pretty f'd up; I had pelvic pain and UTI symptoms last year which turned out to just be muscle tension (probably compounded by nerve irritation from messing with Trobalt...) -- I was pretty sure it wasn't an infection but my PCP who in general is a good doctor really wanted me to take Cipro. I refused, and she then wrote a script for Levaquin (which is the same class as Cipro, but even worse) -- so I got a second opinion from a urologist and didn't take any of that stuff.

      You've really got to be your own advocate, and not be afraid to be bullish about just refusing drugs.

      I hope things settle down for you soon, and I imagine they will -- you could consider loading up on probiotics in case a disturbed GI tract is part of the problem. I'm a big fan of kiefer...

      I'd personally be a little suspicious of even a culture, in absence of serious symptoms, just because we're all covered inside and out with all kinds of bacteria all the time, and if you start culturing lots of things you will probably find microorganisms, but unless it's obvious baddies like the MRSA strains of staph, it might not actually indicate a problem.
       
    7. racerfish
      No Mood

      racerfish Member Benefactor

      Tinnitus Since:
      2005
      Cause of Tinnitus:
      Noise / T worsened with antiobiotics
      @linearb thanks for the reply! I totally agree with having to be your own advocate and wish I'd done more research before popping the pills that I did. Would have saved me a lot of grief. The T has gotten a little worse today and am hopeful that it will go away with time.

      I did get an appointment with an ENT in two days and will ask about taking Prednisone which seems to help some people though I'm worried about taking it with my UTI culture being positive from 3 weeks ago. However, the little pain I had has gone away on its own and I had another culture done a couple of days ago and am just waiting on the results. Definitely don't want to be on Prednisone with an infection still in me.
       

Share This Page

Loading...
If you have ringing ears then you've come to the right place. We are a friendly tinnitus support board, dedicated to helping you discuss and understand what tinnitus treatments may work for you.